The day after the opioid antidote Narcan was issued to Wayne township police, a 25-year-old man who had apparently overdosed was revived by two neighborhood officers utilizing it, authorities said Saturday. Law-enforcement agencies in Passaic County recently completed their training how to administer the drug, and it is now being dispersed to police departments.
Wayne Police Officers Rick Hess and Thomas Antonucci responded to a call Thursday about a breathing but unconscious 25-year-old man. Physical evidence at the scene led the officers to believe the man was suffering an overdose, Passaic County Prosecutor Camelia M. Valdes said in a press release.
The officers administered Narcan in a nasal spray form, and minutes later ambulance members arrived and gave the man a second dose of Narcan, rescue breathing and oxygen. A short time later, the man regained consciousness and was transported to the hospital for additional evaluation and therapy.
This June, Gov. Christie announced that Narcan, a brand-name form of naloxone that counteracts overdoses of opioids (heroin, morphine, oxycodone/Oxycontin, methadone, hydrocodone/Vicodin, codeine) could be made use of by police. This may be the very first such save in Passaic County by law enforcement personnel, authorities said.
Equally important, the New Jersey “Good Samaritan” Emergency Response Act went into effect in May, providing immunity to (1) any individual, including health care professionals; (2) the members of volunteer first aid, rescue and ambulance squads and, (3) municipal, county and State law enforcement officers, and (4) municipal, county and State firefighters (both paid and volunteer) who in good faith render emergency care at the scene of an accident or in an emergency or who, in the case of volunteer members of first aid, rescue and ambulance squads, transport the victims of an accident or emergency to a hospital or other facility for treatment.
Narcan cannot be used to get high and is not addictive. It does not prevent deaths caused by benzodiazepines (Xanax, Klonopin, Valium), bath salts, cocaine, methamphetamine or alcohol. But Narcan is so safe to use, it can and should be administered even if an opioid overdose is only suspected. People who used opioids will wake up and go into withdrawal. Withdrawal is miserable — but better than dying. And always call 911, as the overdose victim may need other care.